Hail, Franklin
- When
- May 10, 11:22 AM CST
- Where
- Franklin County, 0.69 mi SE of Burley
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.093, -95.262
Ping pong ball size hail fell in the Purley community.
A shallow cold front settled south into portions of Southeast Texas and Central Louisiana by the morning hours of May 10th, although a weak shortwave trough traversed east across the Red River Valley of Southern Oklahoma and North Texas, enhancing scattered shower and thunderstorm development over this area. Steep lapse rates aloft contributed to adequate instability such that some of these…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shallow cold front settled south into portions of Southeast Texas and Central Louisiana by the morning hours of May 10th, although a weak shortwave trough traversed east across the Red River Valley of Southern Oklahoma and North Texas, enhancing scattered shower and thunderstorm development over this area. Steep lapse rates aloft contributed to adequate instability such that some of these storms become severe, as they tracked southeast into Northeast Texas and Northwest Louisiana during the afternoon. These storms remained elevated across much of these areas, producing large hail before becoming more surface based across portions of Northwest Louisiana, where damaging winds were the more dominant mode before diminishing during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 10:13 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1113 AM CDT Mon May 10 2021 .SHORT TERM... The morning sfc analysis indicates our weak cold front continuing to ooze S across portions of Lower E TX/NCntrl LA, having shifted just S of the I-20 corridor of E TX and N LA. Some areas of -RA/-DZ too light to be detected by radar has developed near and just behind the front (as indicated by the latest sfc obs), with the 12Z KSHV raob depicting the moisture profile confined to the lowest 9kft. However, the upper air analysis depicts the lingering H850 trough in VC of the Red River of Srn OK/N TX extending into the Nrn sections of SW AR, where sct elevated convection has developed in association with a weak/subtle perturbation in the zonal flow that appears to be traversing the Red River Valley. MUCapes currently range from 1000-2000 J/kg across this area in the presence of steep mid level lapse rates ranging from 7-7.5 C/km, with the 12Z NAM suggesting that some of this elevated instability may advect back ENE into NE TX/SW AR/N LA during the afternoon. Thus, an isolated svr threat (due to hailers) will be possible late this morning through the afternoon mainly N of I-20, as depicted by the 12Z NAM and latest CAMs. Have expanded high chance pops farther E into SW AR/more of E TX, with low and mid chance pops elsewhere, with the higher end pops across Deep E TX/WCntrl LA closest to the front. Did not make much adjustments to max temps other than to lower temps slightly across SE OK/portions of SW AR, with readings likely not rising much during the day. Zone update already out...grids will be available shortly. 15 && .PREV DISCUSSION... /issued 628 AM CDT Mon May 10 2021/ AVIATION... Have finally seen the convection across our southern airspace slip south and east of our terminal locations this morning. Frontal boundary remains just south of the I-20 Corridor this morning and will slowly shift southward during the day. In the wake of the boundary, MVFR and IFR ceilings have settled in across all terminal locations attm and we are beginning to see lower VSBYS with some patchy drizzle also developing across our airspace. Look for these conditions to prevail through much of the morning hours. Tried to show some slight improvement both with ceilings and VSBYS by afternoon but reintroduced VCTS across most locations later this evening with prevailing -TSRA at the TXK and ELD terminals later tonight. Look for post frontal winds from the NE with speeds generally near or below 10kts throughout the day into this evening and the overnight hours. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 68 58 66 58 / 30 60 80 80 MLU 66 57 68 59 / 30 60 80 90 DEQ 63 52 60 52 / 50 60 80 60 TXK 63 53 60 56 / 50 60 80 70 ELD 64 53 62 53 / 40 60 80 80 TYR 69 57 66 57 / 40 60 80 80 GGG 69 56 66 57 / 40 60 80 80 LFK 77 63 74 62 / 50 60 80 80 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous Weather Outlook National Weather Service Shreveport LA 310 AM CDT Mon May 10 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-110815- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 310 AM CDT Mon May 10 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Locally heavy rainfall will remain possible today, as shower and thunderstorm activity will expand again into the afternoon. Isolated flooding and flash flooding is possible with this locally heavy activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Periods of moderate to heavy rainfall will be possible, especially Tuesday and Tuesday night, which may lead to localized flooding. Isolated strong storms also can not be ruled out, with hail and locally gusty winds possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed this afternoon and evening. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1014 AM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 5 S NACOGDOCHES 31.55N 94.66W
05/09/2021 NACOGDOCHES TX EMERGENCY MNGR
NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
OFFICE REPORT A COUPLE OF ROADS JUST SOUTH
OF THE CITY OF NACOGDOCHES ARE CLOSED DUE TO
FLASH FLOODING, INCLUDING...COUNTY ROAD 525
NEAR THE BRIDGE AND COUNTY ROAD 526.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 AM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 10 SE NACOGDOCHES 31.50N 94.53W
05/09/2021 NACOGDOCHES TX EMERGENCY MNGR
NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
OFFICE REPORT COUNTY ROAD 411 AND FARM TO
MARKET ROAD 226 IN THE WODEN AREA ARE CLOSED
DUE TO FLASH FLOODING.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 AM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 9 SSW CHIRENO 31.39N 94.44W
05/09/2021 NACOGDOCHES TX EMERGENCY MNGR
NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
OFFICE REPORT COUNTY ROADS 460 AND 560 IN
THE ETOILE AREA ARE CLOSED DUE TO FLASH
FLOODING.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 8 E NACOGDOCHES 31.61N 94.51W
05/09/2021 NACOGDOCHES TX EMERGENCY MNGR
NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
OFFICE REPORT COUNTY ROAD 317 IN THE EASTERN
PORTION OF THE COUNTY IS CLOSED DUE TO FLASH
FLOODING.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 12 W CHIRENO 31.47N 94.54W
05/09/2021 NACOGDOCHES TX EMERGENCY MNGR
NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
OFFICE REPORT COUNTY ROAD 555 BETWEEN WODEN
AND ETOILE IS CLOSED DUE TO FLASH FLOODING.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM NON-TSTM WND DMG 1 WSW LUFKIN 31.33N 94.74W
05/10/2021 ANGELINA TX BROADCAST MEDIA
*** 1 FATAL ***
THE CITY OF LUFKIN REPORTS A FATALITY OF AN
ELDERLY WOMAN AT A RESIDENCE ON LAFAYETTE
STREET DUE TO A TREE FALLING ON THE HOME.
SATURATED SOILS FROM RECENT HEAVY RAINFALL
WAS A POSSIBLE CAUSE FOR THE TREE TO FALL.
&&
20The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
14 hail. Local standard time, as filed.
Ping pong ball size hail fell in the Purley community.
Half dollar size hail fell near Lake Cypress Springs.
Golf ball size hail fell near the Rocky Mound community.
Golf ball size hail fell near Lake Bob Sandlin on County Road 2320.
Quarter to half dollar size hail fell on the north side of Pittsburg, breaking a car window.
Ping pong ball size hail fell at the Walker Creek Apartments north of Pittsburg.
Golfball size hail fell north of Pittsburg.
Quarter size hail fell on the north side of Mount Vernon. Report from mPING.
Half dollar size hail fell just southeast of Mount Pleasant. Report from mPING.
Quarter to half dollar size hail fell a few miles northeast of Daingerfield.
Half dollar to ping pong ball size hail fell from a second severe thunderstorm about a few miles northeast of Daingerfield.
Ping pong ball size hail fell in Hughes Springs.
Golf ball size hail fell on the northwest side of Hughes Springs. Report from mPING.
Golfball size hail fell in the Kildare community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948728, 948729, 948730, 948731, 948732, 948733, 948734, 948744, 948735, 948736, 948737, 948738, 948739, 948740.